Alert archive / Nebraska / Tornado Warnings in 2008

Tornado Warning 30, NWS Cheyenne, WY

September 1, 2008Box Butte County, Nebraska

NWS Cheyenne, WY issued this tornado warning at Sep 1, 2008, 5:21 PM MDT for Box Butte County, Nebraska. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 1, 2008, 5:21 PM MDT (23:21 UTC)
Expired
Sep 1, 2008, 5:48 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon

County Box Butte County, NE

The radar

The Cheyenne radar (KCYS), 169 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 1, 5:16 PM MDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 11.4 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2008-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2008-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1352 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS55 KCYS 012321
TORCYS
NEC013-012345-
/O.NEW.KCYS.TO.W.0030.080901T2321Z-080901T2345Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
521 PM MDT MON SEP 1 2008

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTH CENTRAL BOX BUTTE COUNTY IN THE PANHANDLE OF NEBRASKA...

* UNTIL 545 PM MDT

* AT 519 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR KILPATRICK
  LAKE...OR 21 MILES WEST OF ALLIANCE...MOVING NORTHEAST AT 28 MPH.

* THE TORNADO WILL BE NEAR...
  RURAL CENTRAL BOX BUTTE COUNTY AT 540 PM

MOVE INTO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
STURDY BUILDING. ABANDON MOBILE HOMES AND VEHICLES.

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4221 10315 4200 10308 4200 10331 4206 10334
TIME...MOT...LOC 2321Z 223DEG 24KT 4204 10326

$$

WEILAND
2 follow-up statements
000 
WWUS55 KCYS 012348
SVSCYS
NEC007-013-123-157-165-012345-
/O.CAN.KCYS.TO.W.0030.000000T0000Z-080901T2345Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT MON SEP 1 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL BOX BUTTE COUNTY EXPIRED
AT 545 PM...

THE TORNADO WARNING THAT WAS IN EFFECT UNTIL 545 PM FOR SOUTH CENTRAL
BOX BUTTE COUNTY EXPIRED AT 545 PM.  A SEVERE THUNDERSTORM REMAINS
IN EFFECT FOR THAT AREA UNTIL 630 PM.  

AT 540 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR
HEMINGFORD TO NEAR BRIDGEPORT.  THE LINE WAS MOVING TO THE NORTHEAST AT
AT 30 MPH. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4245 10365 4190 10315 4162 10372 4206 10403
TIME...MOT...LOC 2243Z 231DEG 21KT 4192 10376

$$

WEILAND
000 
WWUS55 KCYS 012348 CCA
SVSCYS
NEC013-012345-
/O.CAN.KCYS.TO.W.0030.000000T0000Z-080901T2345Z/

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
547 PM MDT MON SEP 1 2008

...THE TORNADO WARNING FOR SOUTH CENTRAL BOX BUTTE COUNTY EXPIRED
AT 545 PM...

THE TORNADO WARNING THAT WAS IN EFFECT UNTIL 545 PM FOR SOUTH CENTRAL
BOX BUTTE COUNTY EXPIRED AT 545 PM.  A SEVERE THUNDERSTORM REMAINS
IN EFFECT FOR THAT AREA UNTIL 630 PM.  

AT 540 PM...A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM NEAR
HEMINGFORD TO NEAR BRIDGEPORT.  THE LINE WAS MOVING TO THE NORTHEAST AT
AT 30 MPH. 

REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE OFFICE IN
CHEYENNE AT 1-800-269-6220.

LAT...LON 4245 10365 4190 10315 4162 10372 4206 10403
TIME...MOT...LOC 2243Z 231DEG 21KT 4192 10376

$$

WEILAND

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this tornado warning went out at Sep 1, 2:07 PM MDT, 3 hours 14 minutes earlier.

Area forecast discussion, Sep 1, 2:07 PM MDT, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
207 PM MDT MON SEP 1 2008

.SHORT TERM...TONIGHT THROUGH WEDNESDAY...
A STRONG UPPER LEVEL TROUGH CONTINUES TO IMPACT THE NORTHERN
ROCKIES AND WILL CONTINUE TO BE PRESENT THROUGH THE EVENING HOURS
ACROSS THE FORECAST AREA BEFORE IT MOVES NORTHEAST OF THE AREA. A
SIGNIFICANT DRY SLOT MOVED OVER MOST OF SOUTHEAST WYOMING EARLY
THIS MORNING AND INTO THE NEBRASKA PANHANDLE THIS AFTERNOON. THIS
HAS RESULTED IN MUCH LESS PRECIPITATION THAN EARLIER EXPECTED
DURING THE LABOR DAY PERIOD...BUT ALSO IS PROVIDING GOOD DAYTIME
HEATING THAT COULD LEAD TO SLIGHTLY BETTER INSTABILITY LATE THIS
AFTERNOON AND EVENING.

CARBON COUNTY HAS BEEN RECEIVING PRECIPITATION FOR MOST OF THE
DAY...AS THIS AREA WAS ALREADY BENEATH THE BAND OF RAINFALL
LOCATED CLOSER TO THE SUPPORT FROM THE UPPER TROUGH. THE CLOUD
COVER AND PRECIPITATION THERE HAVE COMBINED TO CREATE A VERY COOL
AND RAINY DAY...WITH TEMPERATURES NOT LIKELY TO RISE BEYOND
POSSIBLY 50 DEGREES LATE THIS AFTERNOON.

WHILE LAPS CAPE VALUES HAVE BEEN INCREASING IN THE PANHANDLE
EARLY THIS AFTERNOON...LAPS LIFTED INDICES VALUES CONTINUE TO SHOW
THE LOWER ATMOSPHERE REMAINING QUITE STABLE WITH +2 TO +3 VALUES
FOR THE LIFTED INDEX. A FEW WEAK SHOWERS AND THUNDERSTORMS HAVE
MOVED OFF THE LARAMIE RANGE ACROSS NORTHERN LARAMIE COUNTY EARLY
THIS AFTERNOON...AND A TREND TOWARD SCATTERED SHOWERS AND
THUNDERSTORMS SHOULD CONTINUE AS THE DIFLUENCE AHEAD OF THE UPPER
TROUGH AND THE 90 TO 100 KNOT JET STREAK MOVES GENERALLY NORTH
ACROSS CENTRAL WYOMING LATE THIS AFTERNOON...AND THE ENHANCING
AFFECTS OF THE RIGHT ENTRANCE REGION TO THE JET STREAK GET CLOSER
TO THE FORECAST AREA. THE STORM PREDICTION CENTER HAS REMOVED THE
FORECAST AREA FROM THE SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY
AND TONIGHT...BUT A FEW STORMS AHEAD OF THE COLD FRONT MAY BRIEFLY
BECOME STRONG WITH SMALL HAIL...MODERATE RAINFALL AND GUSTY WINDS.

THE COLD FRONT HAS ALREADY MOVED THROUGH THE DOUGLAS AREA EARLY
THIS AFTERNOON AND WILL MOVE SOUTH ACROSS THE FORECAST AREA
FAIRLY QUICKLY THROUGH MID-EVENING. WITH THE FRONTAL
PASSAGE...EXPECT STRONG AND GUSTY NORTHWEST WINDS TO DEVELOP.
BELIEVE THAT THE WIND SPEEDS IN THE NEBRASKA PANHANDLE WILL
ONLY APPROACH THE 30 MPH WIND ADVISORY CRITERIA. EVENING SHIFT
WILL NEED TO MONITOR IN CASE THE WINDS BECOME STRONGER THAN
EXPECTED...AND AN ADVISORY MAY BECOME NECESSARY FOR THE EVENING
HOURS FOLLOWING THE FRONTAL PASSAGE.

HAVE MENTIONED PATCHY FROST ACROSS THE LOWER ELEVATIONS OF ALBANY
AND CARBON COUNTIES OVERNIGHT INTO EARLY TUESDAY AS FORECAST LOW
TEMPERATURES SHOULD DROP BELOW 36 DEGREES. THE AVERAGE FIRST FROST
AT LARAMIE IS ACTUALLY SEPTEMBER 1ST ACCORDING TO THE XMACIS
CLIMATE DATA PROGRAM...SO A FROST THIS EARLY IS NOT UNUSUAL AROUND
THE LARAMIE AREA.

FOLLOWING THE FRONTAL PASSAGE AND THE EXIT OF THE UPPER LEVEL
TROUGH OVERNIGHT...TEMPERATURES TUESDAY WILL BE AROUND 8 TO 15
DEGREES COOLER THAN NORMAL WITH DRY CONDITIONS EXPECTED. A SHORT-
WAVE RIDGE AND RETURN TO SOUTHWEST FLOW ALOFT WILL KEEP DRY
CONDITIONS IN PLACE FOR WEDNESDAY WITH A SLIGHT WARMING TREND TO
ONLY AROUND 5 DEGREES COOLER THAN NORMAL. LOW CLOUDS WILL BE
POSSIBLE EARLY WEDNESDAY AS LINGERING MOISTURE WILL BANK UP
AGAINST THE HIGHER TERRAIN DUE TO UPSLOPE FLOW TOWARD ANOTHER
DEVELOPING LEE TROUGH.

.LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY...
SOMEWHAT COOLER THAN AVERAGE CONDITIONS EXPECTED OVER THE CWA FOR
MOST OF THE PERIOD AS AREA WILL BE UNDER GENERALLY NORTHWEST FLOW
ALOFT ON WESTERN SIDE OF BROAD CYCLONIC UPPER FLOW. THIS WILL
ALLOW FOR PERIODIC SHORTWAVES AND PUSHES OF COOLER AIR TO MOVE
OVER THE REGION FROM CANADA. BEST CHANCES FOR PRECIPITATION WILL
ACCOMPANY THE PASSAGE OF SHORTWAVES IN THIS UPPER FLOW...WITH
FRIDAY HAVING THE BEST OPPORTUNITY DURING THE PERIOD. OTHER WEAKER
IMPULSES WILL PASS BY MAINLY TO THE NORTHEAST OF THE CWA BUT
CANNOT RULE OUT A FEW SHOWERS WITH THESE AS WELL. SOME WARMING
POSSIBLE EARLY NEXT WEEK AS UPPER RIDGE OVER THE FAR WESTERN CONUS
BEGINS TO SHIFT EASTWARD WHILE WEAKENING...VEERING UPPER FLOW TO
MORE WESTERLY OVER THE REGION.

&&

.AVIATION...
AREAS OF MVFR AND LOCALIZED IFR CEILINGS WILL CONTINUE TO BE
PRESENT FROM NEAR KRWL TO KDGW THIS AFTERNOON. EXPECT MVFR
CONDITIONS TO SPREAD EASTWARD THIS EVENING AS SHOWER AND
THUNDERSTORM ACTIVITY INCREASES INTO THE NEBRASKA PANHANDLE. A
COLD FRONT WILL CONTINUE TO MOVE SOUTHEAST ACROSS THE AREA LATE
THIS AFTERNOON AND INTO THE EVENING PRODUCING STRONG AND GUSTY
NORTHWEST WINDS. EXPECT THE LOW CLOUDS AND STRONG WINDS TO EXIT
THE AREA BY EARLY TUESDAY MORNING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...CARPENTER
LONG TERM...RE
Hazardous weather outlook, Sep 1, 10:37 AM MDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT MON SEP 1 2008

NEZ001>003-019>021-054-055-WYZ059>070-021645-
SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-
CHEYENNE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-
SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-
PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1037 AM MDT MON SEP 1 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL BRING A COLD FRONT ACROSS
SOUTHEAST WYOMING AND THE NEBRASKA PANHANDLE LATE TODAY AND
TONIGHT. SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS WILL DEVELOP
ACROSS THE HIGHER TERRAIN OF SOUTHEAST WYOMING AND SPREAD EAST
ALONG AND JUST AHEAD OF THE COLD FRONTAL PASSAGE. MODERATE
RAINFALL WILL BE POSSIBLE WITH THE SHOWERS...ALONG WITH SOME SMALL
HAIL AND STRONG AND GUSTY WINDS WITH THE STRONGER THUNDERSTORMS.
THE STRONGEST THUNDERSTORM ACTIVITY IS EXPECTED TO BE LIMITED TO
EXTREME SOUTHERN PORTIONS OF THE NEBRASKA PANHANDLE JUST AHEAD OF
THE COLD FRONTAL PASSAGE THIS EVENING. STRONG AND GUSTY NORTHWEST
WINDS WILL DEVELOP WITH THE COLD FRONTAL PASSAGE...WITH MANY AREAS
EAST OF THE LARAMIE RANGE EXPERIENCING SUSTAINED WINDS UP TO
AROUND 25 TO 30 MPH WITH GUSTS TO 40 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

CARPENTER

In the hours before

Special weather statement, Sep 1, 3:12 PM MDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
312 PM MDT MON SEP 1 2008

WYZ066>069-012245-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-
INCLUDING THE CITIES OF...BUFORD...HORSE CREEK...WHEATLAND...
GUERNSEY...TORRINGTON...CHEYENNE
312 PM MDT MON SEP 1 2008

A NARROW LINE OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST AT ABOUT
25 MILES AN HOUR ACROSS PARTS OF PLATTE, GOSHEN AND LARAMIE
COUNTIES THROUGH 430 PM...AND SHOULD ARRIVE IN THE CHEYENNE AREA
AROUND 4 PM. THE STORMS WILL PRODUCE BRIEF HEAVY RAIN AND POSSIBLY
SOME SMALL HAIL.
Special weather statement, Sep 1, 4:23 PM MDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
423 PM MDT MON SEP 1 2008

NEZ001-019-020-054-WYZ067>070-020030-
SIOUX-SCOTTS BLUFF-BANNER-KIMBALL-PLATTE-GOSHEN-
CHEYENNE FOOTHILLS-PINE BLUFFS-
INCLUDING THE CITIES OF...HARRISON...SCOTTSBLUFF...GERING...
HARRISBURG...KIMBALL...WHEATLAND...GUERNSEY...TORRINGTON...
CHEYENNE...PINE BLUFFS
423 PM MDT MON SEP 1 2008

...STRONG THUNDERSTORMS EXTENDED FROM TORRINGTON TO JUST NORTH
OF CHEYENNE,,,

AT 410 PM...AN AREA OF STRONG THUNDERSTORMS WAS LOCATED FROM
TORRINGTON TO JUST NORTH OF CHEYENNE. THE THUNDERSTORMS WILL
MOVE TO THE EAST AT 30 MPH AND WILL MOVE TO NEAR A HARRISON
TO PINE BLUFFS LINE BY 530 PM.  THE STRONG STORMS WILL
AFFECT THE CITIES OF TORRINGTON...SCOTTSBLUFF...GERING AND
HARRISBURG DURING THAT TIME.

AT 357 PM...THE TORRINGTON AIRPORT REPORTED A WIND GUST TO
56 MPH ALONG WITH HEAVY RAINFALL.

THE THUNDERSTORMS WILL PRODUCE HEAVY RAIN...SMALL HAIL...
WIND GUSTS MAINLY BETWEEN 40 AND 50 MPH AND DANGEROUS
LIGHTNING AS THEY MOVE EAST THROUGH 530 PM.

WHEN A THUNDERSTORM APPROACHES YOUR LOCATION...MOVE INDOORS
AND AWAY FROM WINDOWS FOR SAFETY.

WEILAND

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 4:46 PM MDTSevere Thunderstorm WarningCYSBanner, Box Butte, Morrill, Scotts Bluff, Sioux49 min
Sep 1, 5:30 PM MDTSevere Thunderstorm WarningCYSBox Butte, Morrill, Scotts Bluff, Sioux42 min

Nearby

Tornado Warnings in Nebraska, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.